Florida, 2022

Rip Current in Florida, December 6, 2022

December 6, 2022 · NWS MLB · 1 event in 1 county or zone

A 56-year-old homeless woman was discovered dead in the surf at Paradise Beach in Melbourne.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 56-year-old homeless woman was discovered dead in the surf at Paradise Beach in Melbourne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 6, 10:11 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Dec 6, 10:11 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1011 AM EST Tue Dec 6 2022

...New UPDATE, MARINE, AVIATION, HYDROLOGY...

.UPDATE...
Issued at 1007 AM EST Tue Dec 6 2022

Satellite imagery shows stratocu filtering in across the north,
mainly north of I-4, this morning, with a few marine stratocu
across the Treasure Coast waters pushing towards the coast. Brief
mist/patchy fog that formed earlier this morning has since
dissipated with daytime heating. High pressure will remain in place
over the area today, leading to a beautiful day with no
mentionable rain chances once again. East-northeast winds today
will continue to be light. Afternoon temperatures will be slightly warmer
than normal for this time of year, with highs in the upper 70s to
low 80s under mostly sunny skies. Forecast remains on track with
only minor adjustments to the cloud cover, winds, and afternoon
temperatures to account for current observations and model
updates.

&&

.MARINE...
Issued at 1007 AM EST Tue Dec 6 2022

High pressure dominating the area today, leading to dry conditions
across the local waters. Current buoy 41009 observations show seas
are 4 ft with E winds around 5 KT. Winds this morning will be north
to northeast across the northern waters and east to northeast across
the southern waters, before becoming more ENE across all the waters
by late morning at 5-10 KT. Seas will be 4-5ft.

&&

.AVIATION...
(18Z TAFS)
Issued at 1007 AM EST Tue Dec 6 2022

VFR conditions expected through the TAF period. Stratocu is
slowly filtering across the north this morning, mainly north of
I-4. Brief MVFR VIS this morning in a couple locations from
mist/patchy fog, which has dissipated with daytime heating. Light
and variable winds this morning will become ENE and increase to
around 5-8KT by late morning. IMC in fog/stratus possibly early
Wednesday morning as well.

&&

.HYDROLOGY...
Issued at 308 AM EST Tue Dec 6 2022

A Flood Warning remains in effect for the Saint Johns River at
Astor, which will continue in Minor Flood Stage for the foreseeable
future. The forecast points at Sanford, Deland, and Geneva above
Lake Harney will remain in Action Stage this week, while continuing
a slow decline.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  62  78  62 /   0   0   0   0
MCO  82  64  82  64 /   0   0   0   0
MLB  79  66  79  66 /   0   0  10   0
VRB  81  66  81  66 /   0  10  10   0
LEE  80  62  81  62 /   0   0   0   0
SFB  80  62  80  63 /   0   0   0   0
ORL  81  64  81  64 /   0   0   0   0
FPR  81  66  81  66 /   0  10  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Watson/Pendergrast
Hazardous weather outlook, Dec 6, 10:53 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1053 AM EST Tue Dec 6 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-070400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1053 AM EST Tue Dec 6 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A High Risk of life threatening rip currents exists at all central
Florida Atlantic beaches today. Entering the water above the knees
is not advised. It is always safer to enter the water at a
guarded beach, and never enter the ocean alone.

.RIVER FLOOD IMPACT...
A Flood Warning remains in effect for the Saint Johns River at
Astor, which will continue in Minor Flood Stage for the
foreseeable future. The forecast points at Sanford, Deland, and
Geneva above Lake Harney will remain in Action Stage this week,
while continuing a slow decline.

.DENSE FOG/SMOKE IMPACT...
Patchy fog could develop late tonight, primarily north and inland
from the Treasure Coast. If you encounter fog on your morning
commute, slow down, use only your low beam headlights, and leave
extra following distance.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A Moderate risk of dangerous rip currents will continue at all
the central Florida Atlantic beaches through the end of the week.
Hazardous boating conditions will return on Friday with seas
building to 7 to 9 feet across the local waters through early
next week. Late night and early morning fog remains possible well
into the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Tollefsen/Watson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Brevard Barrier Islands

When
December 6, 2:30 PM EST
Where
Southern Brevard Barrier Islands forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

The body of a 56-year-old homeless woman was discovered by surfers in the water near the north end of Paradise Beach in Melbourne. A report from the medical examiners office that was released several months later confirmed the woman had drowned in the surf. The time of the report when the body was discovered is approximate.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southern Brevard Barrier Islands2022-12-0656FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075999.